Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 36, NWS Memphis, TN

March 23, 20135 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 23, 2013, 2:24 AM CDT for 5 counties in Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2013, 2:24 AM CDT (07:24 UTC)
Expired
Mar 23, 2013, 3:15 AM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 42 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 11:34 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 22, 11:34 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT FRI MAR 22 2013

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1029 PM CDT FRI MAR 22 2013/

UPDATE...
UPDATED FOR MENTION OF A FEW STRONG STORMS ACROSS PORTIONS OF
NORTH MISSISSIPPI AFTER MIDNIGHT.

DISCUSSION...

WATER VAPOR SHOWING NEXT SHORTWAVE CROSSING TEXAS ON THE NOSE OF
A 70KT MIDLEVEL JET. ELEVATED STORMS JUST NORTH OF THE WARM FRONT
ACROSS NORTHEAST LOUISIANA AND SOUTHERN ARKANSAS WERE BEGINNING
TO INTENSIFY ON THE LEADING EDGE OF THIS INCOMING ENERGY. STORMS
ARE EXPECTED TO SPREAD NORTHEAST AND POSE A THREAT FOR SMALL HAIL
SOUTH OF A CLARKSDALE TO BALDWYN MISSISSIPPI LINE AFTER MIDNIGHT.
HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK ACCORDINGLY. REST OF
THE FORECAST IS CURRENTLY ON TRACK.

JAB

.PREV DISCUSSION... /ISSUED 342 PM CDT FRI MAR 22 2013/

DISCUSSION...

CURRENTLY ACROSS THE MIDSOUTH REGION...TEMPERATURES WERE HOLDING
STEADY IN THE MID 40S WHILE WINDS WERE IN THE 8-12KT RANGE AND OUT
OF THE EAST SOUTHEAST. SKIES WERE OVERCAST ACROSS THE ENTIRE
REGION AND SOME LIGHT SHOWERS WERE EVIDENT ON RADAR ACROSS
PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI.

TONIGHT THROUGH SUNDAY...DYNAMIC UPPER LEVEL TROUGH CONTINUES TO
DIG OUT ACROSS THE ROCKY MOUNTAIN REGION. MEANWHILE...THE PASSING
SURFACE LOW THAT WAS RESPONSIBLE FOR BROAD ISENTROPIC ASCENT
ACROSS THE REGION WHICH LED TO SOME SIGNIFICANT SNOWFALL
ACCUMULATIONS...IS NOW BEGINNING TO PUSH TO THE SOUTHEAST. WINDS HAVE
ALREADY SHIFTED TO A MORE EASTERLY COMPONENT AS A RESULT. OVER THE
NEXT 12-24 HOURS...THE ABOVE MENTIONED UPPER WAVE WILL SURGE TO THE
EAST. IN RESPONSE TO THE INCREASING UPPER LEVEL LIFT...A SURFACE
LOW WILL DEVELOP ACROSS THE OKLAHOMA/TEXAS PANHANDLE...BEFORE
PUSHING EASTWARD THROUGH TEXAS. OUT AHEAD...SOUTHERLY FLOW WILL
PROMOTE SOME LOW LEVEL WARM AIR ADVECTION ACROSS THE MIDSOUTH.
MODELS SEEM TO BE SOMEWHAT DIVERGENT WITH REGARDS TO THE EVENTUAL
NORTHWARD PUSH OF THE SURGING WARM MOIST AIRMASS. THE GFS AND THE
ECMWF KEEP THE MAJORITY OF THE 60S DEWPOINTS SOUTH OF THE FORECAST
AREA...WHILE THE HIGHER RESOLUTION NAM12 PUSHES LOW 60S INTO THE
EXTREME SOUTHEAST PORTIONS OF THE CWA. THUS...DUE TO THE
RELATIVELY WEAK NATURE OF THE SURFACE LOW...LEANING MORE TOWARDS
THE GFS/ECMWF SOLUTION. HOWEVER...THE STORM PREDICTION CENTER HAS
PLACED A FEW COUNTIES TO THE EXTREME SOUTHEAST IN THE SLIGHT RISK
ZONE...AND GENERAL THUNDER ELSEWHERE FOR SATURDAY EVENING AND INTO
SUNDAY MORNING. LOOKS AS IF THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL WITH ANY THUNDERSTORMS THAT DO DEVELOP TO THE
SOUTH WHERE SURFACE BASED INSTABILITY WILL BE HIGHEST. ALSO...LARGE HAIL
COULD BE A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS
PORTIONS OF NORTH MISSISSIPPI...WEST TENNESSEE...AND EASTERN
ARKANSAS AS UPPER LEVEL SUPPORT COULD PROMOTE AMPLE LIFT FOR SOME
ELEVATED CONVECTION. AS THE UPPER LOW BEGINS TO OCCLUDE THERE WILL
BE SOME RAPID DEEPENING OF THE SURFACE LOW AS IT PUSHES TO THE
NORTHEAST ACROSS THE OHIO VALLEY REGION...THUS USHERING THROUGH A
COLD FRONT SUNDAY MORNING. SOME LINGERING SHOWERS WILL BE POSSIBLE
INTO SUNDAY AFTERNOON ACROSS THE SOUTHWEST...WITH GREATER CHANCES
FURTHER NORTHEAST.

MONDAY THROUGH FRIDAY...AS THE PASSING UPPER LOW ROTATES OVER THE
OHIO VALLEY...SOME WRAP AROUND MOISTURE COULD IMPACT PORTIONS OF
NORTHWEST TENNESSEE EARLY ON MONDAY MORNING. MOISTURE WILL BE
BRIEF AND LIMITED SO LITTLE TO NO ACCUMULATION IS EXPECTED. FOR
THE REMAINDER OF THE WORK WEEK...SKIES WILL REMAIN PARTLY TO
MOSTLY CLOUDY THROUGH TUESDAY AS A SECOND SHORT WAVE TROUGH MOVES
THROUGH. NO PRECIPITATION IS EXPECTED WITH THIS PASSING WAVE AT
THIS TIME. SURFACE HIGH PRESSURE WILL BUILD IN ON WEDNESDAY
MORNING ACROSS THE MIDSOUTH LEADING TO CLEARING SKIES. THIS RIDGE
WILL SHIFT EAST ON WEDNESDAY EVENING ALLOWING FOR THE RETURN OF
SOUTHERLY FLOW AND WARMER TEMPERATURES THROUGH WEEKS END.

CDG

&&

.AVIATION...

06Z TAF CYCLE

ISENTROPIC ASCENT CONTINUES TO STRENGTHEN OVER THE MID SOUTH THIS
EVENING IN RESPONSE TO UPPER TROUGH DIGGING INTO THE PLAINS
STATES. SHOWERS WILL CONTINUE TO DEVELOP AND IMPACT THE TAF SITES
OVERNIGHT WITH CIGS IN MOST LOCATIONS REMAINING MVFR...WITH TEMPORARY
IFR CIGS AT TIMES ALONG WITH REDUCTIONS IN VSBYS DUE TO PATCHY
FOG. ELEVATED THUNDERSTORMS MAY ALSO IMPACT THE KMEM AND KTUP TAF
SITES FOR THE REMAINDER OF TONIGHT INTO EARLY SATURDAY MORNING.
WINDS WILL REMAIN EASTERLY AT 7 KTS OR LESS OVERNIGHT.

CIGS WILL IMPROVE A BIT BUT REMAIN MVFR THROUGH THE DAY SATURDAY WITH
WINDS INCREASING TO AROUND 10 KTS FROM THE EAST. THE MAIN UPPER
TROUGH WILL APPROACH ON SATURDAY AFTERNOON BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS THAT WILL CONTINUE THROUGH SATURDAY
EVENING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  60  47  54 /  70  70  90  30
MKL  39  59  46  55 /  60  50  90  60
JBR  40  54  45  51 /  40  60  90  30
TUP  46  63  52  62 /  70  60  90  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 22, 11:40 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CDT FRI MAR 22 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1140 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTH MISSISSIPPI SOUTH OF A CLARKSDALE
TO BALDWYN LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI FOR SATURDAY EVENING AND SUNDAY MORNING. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
ELSEWHERE...SCATTERED SHOWERS AND POSSIBLY AN ISOLATED STRONG
THUNDERSTORM WILL BE POSSIBLE SATURDAY EVENING AND INTO SUNDAY
MORNING FURTHER NORTH UP TO THE I-40 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND INTO SUNDAY MORNING.

JAB

In the hours before

Special weather statement, Mar 23, 2:12 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 AM CDT SAT MAR 23 2013

MSZ015>017-023-230745-
PONTOTOC MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
212 AM CDT SAT MAR 23 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...

  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER HOULKA AT 212 AM CDT...MOVING NORTHEAST AT 55 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CHICKASAW...ITAWAMBA...LEE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK...TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3409 8867 3409 8872 3407 8872 3395 8905
      3411 8915 3440 8849 3420 8837
TIME...MOT...LOC 0712Z 244DEG 50KT 3407 8900

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:02 PM CDTRiver Flood WarningMEGMonroe15 hr
Mar 22, 9:02 PM CDTRiver Flood WarningMEGLowndes, Monroe15 hr
Mar 23, 2:12 AM CDTSpecial Weather StatementMEGLee33 min
Mar 23, 2:52 AM CDTSevere Thunderstorm WarningMEGItawamba38 min
Mar 23, 6:32 PM CDTSevere Thunderstorm WarningMEGTallahatchie43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.